Wisconsin, 2017

Hail in Wisconsin, September 20, 2017

September 20, 2017 · NWS GRB · 8 events in 3 counties and zones

A weak cold front moving across the state brought scattered thunderstorms to eastern Wisconsin. The strongest storms produced hail up to 2 inches in diameter, strong winds and torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A weak cold front moving across the state brought scattered thunderstorms to eastern Wisconsin. The strongest storms produced hail up to 2 inches in diameter, strong winds and torrential rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 20, 1:53 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 20, 1:53 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
253 PM CDT Wed Sep 20 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 253 PM CDT Wed Sep 20 2017

The main forecast concerns include convective trends, the
potential for severe thunderstorms during the late afternoon and
evening, and fog potential late tonight into early Thursday.

Scattered thunderstorms were developing from southwest into
central WI, in an area of increasing moisture convergence just
ahead of a cold front, where SBCAPE was 2000-2500 j/kg, and the
cap was eroding. Low clouds have persisted across the northwest
half of the forecast area, and have held temperatures in the
middle 60s to lower 70s, so instability is much weaker there.
Expect the best severe threat to occur south of Highway 29 and
west of the Lake Michigan shoreline, where temperatures have
warmed into the mid 70s to mid 80s, and dew points were in the
upper 60s. Shear was sufficient for severe thunderstorms, and
possibly a few supercells, with 0-6 km shear of 30-45 kts and
0-3 km SRH of 250-350. The NAM12 seems to have a decent handle
on the situation, and focuses the strongest convection across
central and east central WI between 21z/Wed-03z/Thu.

Convection should taper off across our southeast counties late
tonight, as the cold front exits the region. High pressure
will build into our northwest counties, setting the stage for
widespread fog development over north central and far northeast
WI late tonight into early Thursday. Will have a wide range of
temperatures overnight, with lows from the middle to upper 40s
northwest to the lower to middle 60s southeast.

Lingering fog/low stratus should eventually mix out Thursday
morning. The cold front will shift back north as a warm front,
and should approach central WI later in the afternoon. Models
show CAPE climbing to around 1500 j/kg in the vicinity of the
boundary, so have added some small pops for our southwest
counties. High temperatures should range from the middle 70s
to lower 80s.

.LONG TERM...Thursday Night Through Wednesday
Issued at 253 PM CDT Wed Sep 20 2017

The pattern will be relatively stable across the continental U.S.,
and feature a deep trough over the west, and expansive ridging over
the east.  The medium range models show that the region will be on
the warm side of this pattern through early next week.  Will use a
blend of the ecmwf/gfs.

Thursday night through Saturday...The front will be returning north
as a warm front on Thursday night.  Will have weak instability and
steep mid-level lapse rates along the boundary, so think at least a
slight chance of thunderstorms is warranted over northern WI.  Mid-
level heights will then build across the region for Friday thru
Saturday as the front moves into Lake Superior.  Despite a hot and
humid airmass south of the front, focus for showers/storms will
reside well upstream over the northern Plains. 925mb temps suggest
highs near 90 degrees for both Friday and Saturday.  Heat indices
should peak in the low to mid 90s during the afternoon hours.

Rest of the forecast...Well above normal temperatures will continue
for Sunday and Monday, though temps will probably cool somewhat as
upper level ridging shifts to the east coast.  Will see increasing
chances of showers and storms from west to east on Monday and
Tuesday as a cold front slowly approaches from the west.  More
seasonable temps will return behind the front for next Wednesday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1239 PM CDT Wed Sep 20 2017

Plenty of low clouds still in place ahead of the approaching
cold front, with most locations reporting MVFR/IFR ceilings.
The first round of showers and storms dissipated as it moved into
far northeast WI, but additional storms should redevelop along a
cold front as it moves into north central and central WI later
this afternoon. These storms should work their way into eastern WI
by early evening, then weaken before midnight.

Expect areas of fog to develop over most of north central and
far northeast WI overnight as high pressure builds into the
region. Have added a TEMPO group to the RHI TAF for LIFR
conditions in fog late tonight/early Thursday. With the frontal
boundary lingering just to our south and east winds, suspect
that low stratus will remain over parts of the region through
Thursday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 10 PM CDT this evening for WIZ022-
040-050.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Sep 20, 2:01 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Wed Sep 20 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms across the area through about
midnight. A few severe storms with damaging winds, torrential
rain and hail are possible, especially south of Highway 29 between
4 pm and 10 pm.

Gusty south winds and high waves will bring hazardous swimming
conditions to beaches along Lake Michigan through late this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a small chance of thunderstorms across central Wisconsin
late Thursday afternoon, and much of northern Wisconsin Thursday
night. There is also a chance of storms across the far north
Saturday into Sunday night. These storms are not expected to be
severe.

There is a chance of thunderstorms at times Monday into Tuesday
night, but it is too early to determine if any of these storms
would become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Spotters
are requested to report wind gusts over 40 mph and hail over a
half an inch in diameter.

LMZ521-522-541>543-212015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Winds and waves on the waters of Lake Michigan and Green Bay will
pose a hazard to small craft through late this evening. There is
also a chance of thunderstorms. A few of these storms could
contain strong wind gusts, heavy rainfall and hail this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a small chance of thunderstorms Thursday night north of
Sturgeon Bay, and then across the entire area Monday night
through Tuesday night.

Kieckbusch/MPC

In the hours before

Special weather statement, Sep 20, 3:11 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
411 PM CDT WED SEP 20 2017

WIZ035-036-045-202200-
Waushara WI-Wood WI-Portage WI-
411 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOOD...SOUTHERN
PORTAGE AND NORTHWESTERN WAUSHARA COUNTIES UNTIL 500 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Rome, or 13 miles south of Wisconsin Rapids, moving northeast at
40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amherst, Plainfield, Plover, Almond, Amherst Junction, Blaine,
Nelsonville, Coddington, Kellner and Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4425 8960 4425 8995 4456 8930 4424 8922
      4415 8960
TIME...MOT...LOC 2110Z 241DEG 35KT 4420 8984

MPC
Special weather statement, Sep 20, 3:25 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
425 PM CDT WED SEP 20 2017

WIZ030-035-036-202215-
Marathon WI-Wood WI-Portage WI-
425 PM CDT WED SEP 20 2017

...SPECIAL WEATHER STATEMENT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsville, or 18 miles southeast of Neillsville, moving northeast at
30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marshfield, Pittsville, Hewitt, Sherry, Auburndale, Vesper, Arpin,
Milladore, North Wood County Park and Rozellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 9032 4483 8999 4464 8971 4430 9025
      4435 9032
TIME...MOT...LOC 2124Z 223DEG 27KT 4443 9027

RDM

The radar

The Green Bay radar (KGRB), 108 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Portage

When
September 20, 4:47 PM CST
Where
Portage County, 3.53 mi ESE of Bancroft
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.310, -89.450

Golf ball size hail fell east of Bancroft.

Hail, Portage

When
September 20, 4:51 PM CST
Where
Portage County, 3.27 mi ESE of Bancroft
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.300, -89.460

Golf ball size hail fell northwest of Almond.

Hail, Portage

When
September 20, 4:56 PM CST
Where
Portage County, 0.69 mi S of Almond
Measured
2 in hail
Reported by
Social Media
Coordinates
44.260, -89.400

Two inch diameter hail fell in Almond.

Hail, Portage

When
September 20, 4:59 PM CST
Where
Portage County, 0.69 mi S of Amherst Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.460, -89.300

Quarter size hail fell in Amherst Junction.

Hail, Portage

When
September 20, 5:38 PM CST
Where
Portage County, 3.76 mi NNW of Blaine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.370, -89.330

Nickel size hail fell northwest of Blaine.

Hail, Calumet

When
September 20, 6:48 PM CST
Where
Calumet County, 0.5 mi E of High Cliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.170, -88.270

Quarter size hail fell in Sherwood.

Hail, Calumet

When
September 20, 7:17 PM CST
Where
Calumet County, 1.21 mi NE of Darboy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.240, -88.360

Nickel size hail fell near the intersection of Calumet Street and Highway 441.

Hail, Outagamie

When
September 20, 7:24 PM CST
Where
Outagamie County, 0.69 mi N of Little Chute
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.290, -88.270

A thunderstorm produced nickel size hail and 40 to 50 mph wind gusts north of Kaukauna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721771, 721772, 721773, 721774, 721775, 721776, 721777, 721778.